Missouri, 2019

Flash Flood and Damaging Winds in Missouri, May 29, 2019

May 29, 2019 · NWS PAH · 6 events in 5 counties and zones

A small but well-organized complex of thunderstorms moved east-northeast from the Ozark foothills across the Poplar Bluff area to the Mississippi River between Cape Girardeau and New Madrid. A sustained area of damaging winds accompanied the leading edge of the storms from Doniphan to Dexter to the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A small but well-organized complex of thunderstorms moved east-northeast from the Ozark foothills across the Poplar Bluff area to the Mississippi River between Cape Girardeau and New Madrid. A sustained area of damaging winds accompanied the leading edge of the storms from Doniphan to Dexter to the Mississippi River. The storms occurred in a moderately to strongly unstable air mass ahead of a dissipating cold front over northwest Missouri. A weakening 500 mb shortwave moved northeastward from the southern Plains, contributing to the development of the thunderstorm complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 2:30 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 29, 2:30 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
330 PM CDT Wed May 29 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 250 PM CDT Wed May 29 2019

Still looking as though we will be dealing with some severe storm
potential into the early evening hours. One area of focus this
afternoon has been along old outflow boundary (from AM convective
complex) over southern portions of wrn KY. Very unstable
conditions are in place over all of the quad state region with
SBCAPES now running 3000-4000 J/KG. Lower level (0-3 km) shear has
been rather low up to this point, but the e-w orientation of the
outflow boundary has sent cells on a rather deviant motion
relative to the mean flow, thus maximizing any available effective
shear.

Effective shear values are now running back up around 40 kts over
much of the region, more than enough to sustain organized deep
convection. With another area of storms expected to move northeast
from AR/MO late today, will definitely need to monitor for severe
potential over much of the region into the evening until we begin
to lose heating/instability with setting of the sun.

Will also need to keep an eye on the hydro aspect of the storms.
Locations up along the I-64 corridor from IL into sw IN received
quite a bit of flooding this morning, with a few locations
reporting 4-5 inches of rainfall along the Wabash River Valley.
Some of the 12Z CAMS are pointing to another round of convection
across that area tonight, but confidence is not high enough at
this time to issue flash flood headlines. Will need to be
monitored.

Surface cold front then works it's way across the region from west
to east Thursday, as a mid level short wave sinks slowly southeast
into the mid MS River Valley. Not thinking we will be able to
destabilize very much with lots of left over clouds and sct
showers/isold thunder still in the picture, so still not too high
on the chc of severe storms within the weak convergence zone along
the front.

The front should move off to the east on Thursday night and
Friday, allowing high pressure to press southeast toward the
region within the developing nw flow aloft. Should serve to dry
things out and bring in lower humidity, along with cooler/more
seasonable late Spring temperatures.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM CDT Wed May 29 2019

In the extended forecast period, the PAH forecast area will
generally be under northwesterly flow aloft, with a persistent
vortex near Hudson Bay for most of the period. The ECMWF/CMC
depicted mid level shortwave energy coming around the southwest side
of the Canadian low as two separate impulses, while the GFS did not
have the northern one (shown moving along the Canadian border).
Nevertheless, model consensus, with slight timing differences,
appeared to indicate the leading edge of a slightly cooler airmass
will pass through our region by early Sun. As a result, isolated to
scattered showers and tstms are forecast ahead of this feature,
mainly Sat night.

The rest of the weekend, and Mon look dry for the most part, but by
Mon night/Tue, the likelihood of more convective activity should
start increasing from the west as low level winds begin to gain a
southerly component and a surface warm front approaches. However,
the medium range models do have some timing differences for the
startup of the initial band of pcpn, and any additional pcpn that
may occur into midweek. For now, the best PoPs will be Wed
afternoon. Temps through the period are expected to be near
seasonable averages.

&&

.AVIATION...
Issued at 123 PM CDT Wed May 29 2019

A lull in shower and tstm activity will continue in most areas for
the afternoon, accompanied by sunshine and gradually increasing
cumulus development. Parts of western KY will still have some shower
and tstm activity this afternoon. Shower and tstm activity and cigs
are expected to increase from the west by evening. VFR conditions
are generally expected outside of convective activity through the
evening and overnight, but cigs are forecast to drop to MVFR by
daybreak Thu as a a surface cold front begins to move southeastward
across the region. Southwesterly winds generally less than 20 knots
will begin a shift to the west after daybreak Thu.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...DB
Hazardous weather outlook, May 29, 2:40 PM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 PM CDT Wed May 29 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-302045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
340 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms will be possible for
awhile this evening. Large Hail and Damaging Winds are the
primary hazards, but an isolated tornado cannot be ruled out.
Locally heavy rain and frequently lightning will also occur with
these thunderstorms and may cause localized flooding.

Please refer to the latest river flood warnings and statements
for details on river flooding across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated strong thunderstorm cannot be ruled out through
midday on Thursday over the southwest Indiana and the Pennyrile
region of west Kentucky.

Thunderstorms are forecast Saturday and again on Tuesday. It is
too early to determine whether these storms may reach severe
limits.

Please refer to the latest river flood warnings and statements
for details on river flooding across the region.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be needed later today and tonight.

In the hours before

Local storm report, May 29, 3:02 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             3 NE CHARLESTON         36.95N 89.29W
05/29/2019  E0.70 INCH       MISSISSIPPI        MO   BROADCAST MEDIA

&&

DWS
Local storm report, May 29, 3:18 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
418 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     CAIRO                   37.00N 89.18W
05/29/2019                   ALEXANDER          IL   LAW ENFORCEMENT

            TREE LIMBS DOWN AND A CARPORT FLIPPED OVER.

&&

DWS
Special weather statement, May 29, 3:25 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
425 PM CDT Wed May 29 2019

KYZ022-292200-
Todd KY-
425 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TODD COUNTY UNTIL
500 PM CDT...

At 424 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elkton, moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3675 8706 3672 8706 3670 8722 3685 8718
      3689 8706 3679 8706 3677 8705
TIME...MOT...LOC 2124Z 254DEG 31KT 3678 8713

DRS
Special weather statement, May 29, 3:54 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
454 PM CDT Wed May 29 2019

ILZ092-KYZ003-004-MOZ112-292245-
Alexander IL-Carlisle KY-Ballard KY-Mississippi MO-
454 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALEXANDER...
NORTHWESTERN CARLISLE...BALLARD AND NORTHEASTERN MISSISSIPPI COUNTIES
UNTIL 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cairo, moving northeast at 15 mph.

Torrential rainfall, half inch hail and wind gusts up to 50 mph will
be possible with this storm.

Locations impacted include...
Charleston, Cairo, La Center, Bardwell, Wickliffe, Barlow, Wyatt,
Wilson City and Blandville.

LAT...LON 3681 8916 3687 8938 3721 8899 3694 8885
TIME...MOT...LOC 2153Z 223DEG 12KT 3698 8920

JGG
Special weather statement, May 29, 4:10 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
510 PM CDT Wed May 29 2019

KYZ022-292245-
Todd KY-
510 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TODD COUNTY UNTIL 545 PM
CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkton, moving northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elkton and Allegre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3684 8706 3677 8728 3684 8730 3687 8730
      3704 8706
TIME...MOT...LOC 2210Z 238DEG 35KT 3688 8716

DRS
Special weather statement, May 29, 4:22 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
522 PM CDT Wed May 29 2019

ILZ094-KYZ004-005-292300-
Massac IL-McCracken KY-Ballard KY-
522 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MASSAC...MCCRACKEN
AND EAST CENTRAL BALLARD COUNTIES UNTIL 600 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Paducah, or 7 miles west of Lone Oak, moving east at 10 mph.

Torrential rainfall, frequent cloud to ground lightning, half inch
hail and winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Paducah, Metropolis, Lone Oak, Brookport, West Paducah and Kevil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3697 8883 3713 8891 3720 8865 3696 8853
TIME...MOT...LOC 2222Z 259DEG 7KT 3706 8880

JGG

The radar

The Memphis radar (KNQA), 167 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
May 29, 4:40 PM CST to 4:55 PM CST
Where
Ripley County, 5 mi WSW of Doniphan to Flatwoods
Measured
56 kt (64 mph) measured gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.592, -90.903

Many trees were blown down throughout the county, including the city of Doniphan. One home in Doniphan sustained roof damage from a fallen tree. Numerous power outages were reported. The automated Doniphan fire weather observation site measured a wind gust to 65 mph. A trained spotter in Flatwoods estimated winds gusted to 60 mph.

Thunderstorm Wind, New Madrid

When
May 29, 5:00 PM CST
Where
New Madrid County, New Madrid
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.600, -89.530

Emergency management officials estimated 70 mph winds downed trees.

Thunderstorm Wind, Butler

When
May 29, 5:05 PM CST
Where
Butler County, 2.98 mi NNW of Parks
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.660, -90.590

Medium-size tree branches were blown down near U.S. Highway 160 near the Ripley County line.

Flash Flood, New Madrid

When
May 29, 5:40 PM CST to 8:15 PM CST
Where
New Madrid County, 2 mi S of New Madrid to 2 mi W of New Madrid
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.571, -89.530

Extensive flash flooding was reported in New Madrid. Water was over numerous roads, including U.S. Highway 61 in front of the high school. Two CoCoRaHS (Community Collaborative Rain, Hail, and Snow) observers measured 7 to 7.5 inches of rain in the 24-hour period ending at 6 A.M. on the 30th.

Thunderstorm Wind, Stoddard

When
May 29, 5:45 PM CST to 5:55 PM CST
Where
Stoddard County, Puxico to Dexter
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.950, -90.180

Trees were down on roads and homes in Dexter. Other trees were blown down between Puxico and Dexter. Power lines were also down.

Thunderstorm Wind, Scott

When
May 29, 6:25 PM CST to 6:37 PM CST
Where
Scott County, Scott City to 1 mi SW of Oran
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.250, -89.520

Scattered straight-line wind damage occurred, primarily in the form of broken tree limbs and a few uprooted or snapped trees. At least one house was damaged from a large fallen tree limb. The area of scattered wind damage extended from southwest of Morley and Oran northeast to near Scott City. Peak winds in this area were estimated near 80 mph. A wind gust to 60 mph was measured at the Cape Girardeau Regional Airport near Scott City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817547, 819911, 817548, 819910, 817549, 817550.